Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Amarillo, TX

August 15, 2004Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 15, 2004, 12:39 AM CDT for Hartley County, Oldham County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2004, 12:39 AM CDT (05:39 UTC)
Expired
Aug 15, 2004, 3:45 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 98 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:50 AM CDTFLOOD6 W Channing, TXFARM TO MARKET ROAD 767 REMAINS CLOSED FOR WATER OVER THE ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 150545
FFWAMA
TXC205-359-150845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1239 AM CDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARTLEY COUNTY IN THE PANHANDLE OF TEXAS
  OLDHAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 345 AM CDT

* AT 1215 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THE      
  CLOSURE OF FARM TO MARKET ROAD 767 WEST OF CHANNING...AND FARM TO  
  MARKET ROAD 998 SOUTH OF HARTLEY. THE THUNDERSTORMS THAT GENERATED
  THE FLOODING...WILL CONTINUE TO PRODUCE HEAVY RAINS ACROSS         
  THE SOUTHERN HARTLEY AND MUCH OF OLDHAM COUNTIES THROUGH 2 AM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROMERO...HARTLEY...BOYS RANCH AND ADRIAN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID STREAMS OR CREEKS.

LAT...LON 3588 10301 3525 10301 3527 10217 3590 10217

$$
1 follow-up statement
000 
WGUS74 KAMA 150726
FFSAMA
TXC205-359-150845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
225 AM CDT SUN AUG 15 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 AM CDT FOR OLDHAM AND
SOUTHERN HARTLEY COUNTIES...

AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAINS THAT RESULTED IN THE FLASH FLOODING OVER SOUTHERN 
HARTLEY...AND THE POSSIBLE FLOODING OVER NORTHERN OLDHAM...HAVE 
DIMINISHED. THOUGH THE RAINS HAVE SUBSIDED...CONSIDERABLE RUNOFF 
FROM HEAVY RAINFALL WILL BE FLOWING ALONG THE CREEKS THAT FLOW 
TOWARDS THE CANADIAN RIVER. ANY ROADS WHICH CROSS THESE CREEKS COULD 
STILL BE EXPERIENCING FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

MORE RAIN WAS LOCATED OVER EXTREME SOUTHWEST TEXAS PANHANDLE...AND 
WAS MOVING SLOWLY EAST. THESE RAINS ARE NOT EXPECTED TO MOVE INTO 
THE WARNING AREA BEFORE 345 AM. HOWEVER...PEOPLE ARE URGED TO 
MONITOR THIS FLASH FLOODING SITUATION THROUGHOUT THE NIGHT AS SOILS 
ARE AT OR NEAR SATURATION.

LAT...LON 3588 10301 3525 10301 3527 10217 3590 10217

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:21 PM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Aug 14, 3:21 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT SAT AUG 14 2004

.DISCUSSION...
LATEST IN A SERIES OF MID/UPPER LEVEL VORT MAXIMA SEEN ON WATER
VAPOR IMAGERY OVER EASTERN COLORADO WILL TRAVERSE TOWARDS THE
PANHANDLES THIS EVENING COURTESY OF BRISK NORTHWEST FLOW ALOFT.
SOME OF THE VERY RICH MONSOONAL MOISTURE ACROSS ARIZONA AND
NEW MEXICO HAS SPREAD EASTWARD OVER THE SOUTHERN HIGH PLAINS.
THIS WILL FURTHER DESTABILIZE THE ATMOSPHERE OVER THE SOUTHERN
HIGH PLAINS DURING THE OVERNIGHT HOURS AND SHOULD CONTRIBUTE TO
SOME HEFTY PRECIP TOTALS BY SUNDAY MORNING...SIMILAR TO LAST NIGHT.
ETA MODEL HAVING A PARTICULARLY DIFFICULT TIME RESOLVING NORTHWEST
FLOW PRECIP POTENTIAL...HAVE LEANED MORE TOWARDS GFS.

CONVECTIVE INSTABILITY FOR SUNDAY LOOKS LOWER THAN TONIGHTS. WILL
CONTINUE WITH INHERITED POPS BASED ON UNCERTAINTY AND FOR THE CHANCE
FOR MOUNTAIN CONVECTION PROPAGATING OVER THE ADJACENT PLAINS. SIMILAR
SITUATION ON MONDAY. SLIGHTLY WARMER TEMPS ARE SEEN MONDAY AND
TUESDAY WITH MAINLY DIURNAL PRECIP STILL POSSIBLE.

MODELS STILL SHOWING GOOD RUN-TO-RUN CONSISTENCY REGARDING MINOR FOUR
CORNERS SHORTWAVE TUESDAY. MODELS STRUGGLING WITH TIMING MINOR COOL
FRONT TO THE NORTHERN PANHANDLES SOMETIME WEDNESDAY WITH ONLY WEAK
COOL ADVECTION NORTH OF THE BOUNDARY. HAVE RETAINED ALL POPS FROM
PREVIOUS SHIFTS AS THE ATMOSPHERIC MOISTURE/INSTABILITY WILL REMAIN
OVER THE PANHANDLES THROUGH THE SEVEN DAY FORECAST. ADDED 10
PERCENTERS TO THE GRIDS FOR FRIDAY NIGHT AS SOUTHWEST U.S. RIDGE
LOOKS GENERALLY WEAK.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     59  80  61  84 /  40  20  20  20
BEAVER       60  80  61  86 /  40  20  20  20
BOISE CITY   55  81  61  86 /  40  20  30  20
BORGER       62  81  63  86 /  40  20  20  20
BOYS RANCH   59  80  62  86 /  40  20  30  20
CANYON       59  81  61  84 /  40  20  20  20
CLARENDON    62  82  63  85 /  40  20  20  20
DALHART      57  80  61  85 /  40  20  30  20
GUYMON       60  81  62  86 /  40  20  30  20
HEREFORD     60  80  61  84 /  40  20  30  20
LIPSCOMB     60  81  62  86 /  40  20  20  20
PAMPA        61  81  62  86 /  40  20  20  20
SHAMROCK     62  81  63  86 /  30  20  20  20
WELLINGTON   63  82  64  87 /  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Aug 14, 1:00 PM CDT, 11 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT AUG 14 2004

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES...GENERALLY ALONG AND
WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO CANYON TEXAS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION...
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS...WHICH
MAY LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY THROUGH THURSDAY NIGHT...
WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS...
WHICH MAY LEAD TO FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Local storm report, Aug 14, 8:12 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT SAT AUG 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             12 W ADRIAN             35.28N 102.88W
08/14/2004  0.75 INCH        OLDHAM             TX   PUBLIC

&&

TAS
Special weather statement, Aug 14, 8:50 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT SAT AUG 14 2004

TXZ006-150215-
HARTLEY TX-
850 PM CDT SAT AUG 14 2004

...STRONG THUNDERSTORM IN NORTHEASTERN HARTLEY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF HARTLEY AT 850 PM
CDT...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM. MOTORISTS ON HIGHWAY 87
SHOULD BE PREPARED FOR LOW VISIBILITIES AND PONDING OF WATER ON
ROADWAYS BETWEEN HARTLEY AND DUMAS.
Special weather statement, Aug 14, 10:17 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1017 PM CDT SAT AUG 14 2004

TXZ008-150400-
HUTCHINSON TX-
1017 PM CDT SAT AUG 14 2004

...STRONG THUNDERSTORM IN EASTERN HUTCHINSON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER STINNETT AT 1015 PM CDT...
MOVING EAST AT 5 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...AND
VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.  PONDING OF WATER
ON ROADWAYS AND RAINFALL RATES OF UP TO ONE TO TWO INCHES PER HOUR
ARE ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN HUTCHINSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Local storm report, Aug 15, 12:00 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1200 AM CDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            HARTLEY                 35.89N 102.40W
08/14/2004                   HARTLEY            TX   LAW ENFORCEMENT

            6 TO 7 INCHES OF WATER COVERED ROADWAYS FROM THE HIGHWAY
            87 TO 385 INTERSECTION TO 7 MILES EAST OF HARTLEY

1100 PM     FLOOD            HARTLEY                 35.89N 102.40W
08/14/2004                   HARTLEY            TX   LAW ENFORCEMENT

            FLOODING OF ROADWAY CONTINUED UNTIL 1100 PM FROM HARTLEY
            TO 7 MILES EAST OF HARTLEY.

1113 PM     HAIL             4 W CHANNING            35.68N 102.40W
08/14/2004  1.75 INCH        HARTLEY            TX   LAW ENFORCEMENT

&&

RN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:31 PM CDTTornado WarningAMADeaf Smith, Oldham44 min
Aug 14, 9:32 PM CDTSevere Thunderstorm WarningAMAHartley58 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.